Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 285, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2011, 6:32 PM CDT for Gove County, Sheridan County, Thomas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2011, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 19, 2011, 7:16 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gove County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 3087 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
881
WUUS53 KGLD 192332
SVRGLD
KSC063-179-193-200030-
/O.NEW.KGLD.SV.W.0285.110819T2332Z-110820T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM CDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 730 PM CDT
* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR OAKLEY...AND WAS MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ANGELUS...HALFORD AND MENLO.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 63 AND 84.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 153 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3905 10074 3909 10081 3913 10081 3913 10088
3918 10096 3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 2333Z 214DEG 11KT 3916 10082
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ2 follow-up statements
305
WWUS53 KGLD 192356
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT FRI AUG 19 2011
KSC063-200005-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-110820T0030Z/
GOVE KS-
656 PM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE COUNTY IS
CANCELLED...
THE STRONGEST PART OF THE STORM WHICH PROMPTED THE WARNING HAS MOVED
OUT OF GOVE COUNTY. LIGHT TO MODERATE RAIN WILL CONTINUE WITH THIS
STORM.
LAT...LON 3913 10064 3913 10084 3915 10091 3923 10093
3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 2355Z 214DEG 11KT 3922 10077
$$
KSC179-193-200030-
/O.CON.KGLD.SV.W.0285.000000T0000Z-110820T0030Z/
THOMAS KS-SHERIDAN KS-
656 PM CDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SHERIDAN AND SOUTHEASTERN THOMAS COUNTIES UNTIL 730 PM CDT...
AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ANGELUS...AND WAS MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
ANGELUS...HALFORD AND MENLO.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 64 AND 75.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 154 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3913 10064 3913 10084 3915 10091 3923 10093
3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 2355Z 214DEG 11KT 3922 10077
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ935
WWUS53 KGLD 200016
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT FRI AUG 19 2011
KSC179-193-200026-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-110820T0030Z/
THOMAS KS-SHERIDAN KS-
716 PM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN AND
SOUTHEASTERN THOMAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3913 10064 3913 10084 3915 10091 3923 10093
3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 0016Z 214DEG 11KT 3927 10072
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 19, 3:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT FRI AUG 19 2011 .SHORT TERM... (TONIGHT - MONDAY) 200 PM MDT FRI AUG 19 2011 SHORTWAVE TROUGH EMBEDDED IN MONSOONAL MOISTURE PLUME WILL MOVE OUT OF COLORADO TONIGHT AND INTERACT WITH A SURFACE FRONT WHICH CURRENTLY BISECTS THE FORECAST AREA FROM WEST TO EAST. WHILE DEEP LAYER SHEAR WILL ONLY BE MARGINAL FOR ORGANIZED CONVECTION... MODERATE INSTABILITY WILL BE IN PLACE NORTH OF THE FRONT AND COMBINED WITH EXPECTED STORM MOTIONS OF LESS THAN 10 KTS...HAIL AND LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY THREATS. CONVECTION WILL LINGER INTO THE OVERNIGHT HOURS AS A POSSIBLE MCS DEVELOPS AND MOVES TO THE NORTHEAST. IF PRECIPITATION CAN END BEFORE 12Z FOG MAY DEVELOP TOWARDS SUNRISE WITH MOIST UPSLOPE CONDITIONS. AFTER ANY LINGERING SHOWERS/THUNDERSTORMS MOVE AWAY IN THE MORNING...THE FRONT IS FORECAST TO BE IN NEARLY THE SAME PLACE SATURDAY AFTERNOON...ESSENTIALLY ALONG THE INTERSTATE. UPPER FORCING WILL BE RATHER NEBULOUS...BUT APPEARS TO BE A WEAK SHORTWAVE COMING THROUGH IN THE NORTHWEST FLOW. MODELS BREAKING OUT ONLY LIMITED PRECIPITATION ALONG THE FRONT AND NEAR THE PALMER IN EASTERN COLORADO. IF ANYTHING DOES DEVELOP IT WILL QUICKLY DISSIPATE WITH LOSS OF DAYTIME HEATING BY EARLY EVENING. TEMPERATURES WILL BE NEAR NORMAL. RISING HEIGHTS ARE FORECAST ON SUNDAY AND MONDAY AS THE UPPER RIDGE TRANSLATES FROM THE SOUTHERN PLAINS TO DESERT SOUTHWEST. SURFACE FRONT WILL FINALLY LIFT OUT WITH BREEZY SOUTH WINDS ON SUNDAY AFTERNOON. WEAK SHORTWAVE ROUNDING THE RIDGE WILL INITIATE CONVECTION NEAR THE FRONT RANGE SUNDAY AFTERNOON...SOME OF THOSE MAY REACH THE NORTHERN FORECAST AREA AS THEY TREK ENE THROUGH SUNDAY EVENING. SURFACE TROUGH IN EASTERN COLORADO ON MONDAY WILL MOVE INTO THE FORECAST AREA MONDAY AFTERNOON. DOWNSLOPING WINDS WILL DOMINATE THE COLUMN RESULTING IN LIMITED MOISTURE AND LOW TO NIL PRECIPITATION CHANCES. TEMPERATURES WILL REACH THE MID 90S FOR HIGHS. .LONG TERM... (TUESDAY - FRIDAY) 200 PM MDT FRI AUG 19 2011 RIDGE CENTERED NEAR THE FOUR CORNERS WILL BE THE MAIN UPPER FEATURE DURING THE LONG TERM PERIOD. THE CENTRAL HIGH PLAINS WILL BE UNDER WEAK NORTHWEST FLOW ALOFT. THIS WILL KEEP TEMPERATURES NEAR NORMAL. THERE ARE NO OBVIOUS SHORTWAVE TROUGHS IN THE MODEL FIELDS AT THIS TIME...AS THE STRONGER FLOW WILL BE OVER THE NORTHERN PLAINS. PRECIPITATION CHANCES WILL BE SLIM...PERHAPS A FEW STORMS FORMING NEAR THE PALMER DIVIDE WITH DAYTIME HEATING AND DRIFTING INTO THE AREA IN THE LATE AFTERNOON AND EVENING HOURS. 024 && .AVIATION... 1144 AM MDT FRI AUG 19 2011 FOR THE 18Z TAFS...SUBTROPICAL MOISTURE STREAMING OVERHEAD AND A SHORTWAVE WILL WORK WITH A SURFACE BOUNDARY ACROSS NORTHWEST KS TO INITIATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. EXPECT THUNDERSTORMS TO MOVE INTO KGLD AROUND 00Z AND KMCK AROUND 02Z. THUNDERSTORMS WILL LINGER THROUGH MOST OF THE EVENING AND INTO THE EARLY MORNING. AS THE SHORTWAVE EXITS...SOUNDINGS INDICATE SOME STRATUS AND VISIBILITY RESTRICTIONS DOWN TO IFR FROM AROUND 10Z TO 15Z. VFR CONDITIONS WILL RETURN AT BOTH SITES AFTER 15Z. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 19, 11:41 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT FRI AUG 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT FRI AUG 19 2011 /1141 AM CDT FRI AUG 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP IN NORTHWEST KANSAS LATER THIS AFTERNOON NEAR A FRONT SOUTH OF INTERSTATE 70. AS THIS FRONT SHIFTS NORTHWARD THIS EVENING...STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 70. A DISTURBANCE PASSING OVER THE REGION WILL HELP INTENSIFY STORMS SO THAT A FEW MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. LATER TONIGHT...THERE IS POTENTIAL FOR THUNDERSTORMS TO ORGANIZE INTO A LARGE CLUSTER ALONG AND NORTH OF HIGHWAY 34 IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND. WIDESPREAD SEVERE IS CURRENTLY NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 19, 3:45 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT FRI AUG 19 2011
KSZ042-192115-
WICHITA-
345 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LYDIA...MOVING NORTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3833 10134 3862 10127 3859 10112 3827 10112
3826 10113
TIME...MOT...LOC 2045Z 210DEG 22KT 3838 10114
FOLTZSpecial weather statement, Aug 19, 5:15 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI AUG 19 2011
KSZ028-029-192245-
GOVE-LOGAN-
515 PM CDT FRI AUG 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RUSSELL SPRINGS TO GOVE TO 8 MILES SOUTH OF WAKEENEY...MOVING NORTH
AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3881 10015 3882 10051 3878 10101 3913 10100
3913 10014
TIME...MOT...LOC 2215Z 194DEG 10KT 3890 10095 3896 10045
3892 9991
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:45 PM CDT | Special Weather Statement | GLD | Wichita | 30 min |
| Aug 19, 5:15 PM CDT | Special Weather Statement | GLD | Gove | 30 min |
| Aug 19, 6:37 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.